Permutation code: Optimal exact-repair of a single failed node in MDS code based distributed storage systems

Viveck R. Cadambe, Cheng Huang, Jin Li

Research output: Chapter in Book/Report/Conference proceedingConference contribution

54 Scopus citations

Abstract

We consider exact repair of failed nodes in maximum distance separable (MDS) code based distributed storage systems. It is well known that an (n, k) MDS code can tolerate failure (erasure) of up to n - k storage disks, when the code is used to store k information elements over n distributed storage disks. The focus of this paper is optimal recovery, in terms of repair bandwidth - the amount of data to be downloaded to repair a failed node - for a single failed node. When a single node fails, it has been previously shown by Dimakis et. al. that the amount of repair bandwidth is at least L(n-1)/(n-k) units, when each storage disk stores L units of data. The achievability of this lower bound of L(n-1)/(n-k) units, for arbitrary values of (n, k); has been shown previously using asymptotic code constructions based on asymptotic interference alignment. However, the existence of finite codes satisfying this lower bound has been shown only for specific regimes of (n, k) and their existence for arbitrary values of (n, k) remained open. In this paper, we provide the first known construction of a finite code for arbitrary (n, k), which can repair a single failed systematic node by downloading exactly L(n-1)/(n-k) units of data. The code that we construct is based on permutation matrices and hence termed the Permutation Code.

Original languageEnglish (US)
Title of host publication2011 IEEE International Symposium on Information Theory Proceedings, ISIT 2011
Pages1225-1229
Number of pages5
DOIs
Publication statusPublished - Oct 26 2011
Event2011 IEEE International Symposium on Information Theory Proceedings, ISIT 2011 - St. Petersburg, Russian Federation
Duration: Jul 31 2011Aug 5 2011

Publication series

NameIEEE International Symposium on Information Theory - Proceedings
ISSN (Print)2157-8104

Other

Other2011 IEEE International Symposium on Information Theory Proceedings, ISIT 2011
CountryRussian Federation
CitySt. Petersburg
Period7/31/118/5/11

    Fingerprint

All Science Journal Classification (ASJC) codes

  • Theoretical Computer Science
  • Information Systems
  • Modeling and Simulation
  • Applied Mathematics

Cite this

Cadambe, V. R., Huang, C., & Li, J. (2011). Permutation code: Optimal exact-repair of a single failed node in MDS code based distributed storage systems. In 2011 IEEE International Symposium on Information Theory Proceedings, ISIT 2011 (pp. 1225-1229). [6033730] (IEEE International Symposium on Information Theory - Proceedings). https://doi.org/10.1109/ISIT.2011.6033730